For most medications there is the inscription “keep away from children”. But did You know that a baby can die from even one dose of popular painkillers?
In recent years, thousands of children managed to swallow the opioid analgesics prescribed for someone else in their house, which led to irreparable consequences, and in some cases even death. According to the results of the study, 9179 children under the age of 6 were poisoned with opioids at home. Those poisonings resulted in 8 deaths. Dead kids are under three years old. In 43 cases there were life-threatening situations, and 214 children were long-term consequences of poisoning, which were not directly a danger to a child’s life.
The study is published in the online edition of the journal Annals of Intensive Therapy. The authors warned parents against easy availability of drugs in the house for children. The largest number of poisoning occurs when a child finds a forgotten pill adults, or if adults do not clean drugs out of reach of children. Because even one pill can lead to the death of a child, adults should pay careful attention to the drugs stored in the house, said Dr. Ellis Bailey (J. Elise Bailey).
Grandparents and other relatives visiting child that may be in possession of opioid analgesics, often carry it in their pocket or bag. Children extremely like to explore the contents of grandma’s things and it should certainly be borne in mind and carefully guard the drugs from small prying noses.